Iowa, 2003

Damaging Winds in Iowa, July 4, 2003

July 4, 2003 · NWS DVN · 2 events in 1 county or zone

A decaying mesoscale convective system brought wind gusts of 60 to 70 mph across Buchanan county. Across the remainder of the highway 20 corridor in Northeast Iowa and Northwest Illinois wind gusts of 40 to 50 mph were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A decaying mesoscale convective system brought wind gusts of 60 to 70 mph across Buchanan county. Across the remainder of the highway 20 corridor in Northeast Iowa and Northwest Illinois wind gusts of 40 to 50 mph were common. This would be the first event of nearly a week of daily severe weather across mainly Iowa and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 3, 4:00 PM CST, 10 hours 33 minutes earlier.

Area forecast discussion, Jul 3, 4:00 PM CST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 PM CDT THU JUL 3 2003

RUNNING LATE...APOLOGIES. SETUP FAVORABLE FOR SEVERE WX (DAMAGING
STRAIGHT LINE WINDS 60-80 MPH WITH BOW ECHO/DERECHO) AND
HEAVY RAIN/LOCALIZED FLASH FLOODING DUE TO INTENSE RAINFALL RATES
NEXT 24 TO 36 HRS. 12Z UPPER AIR ANALYSIS SHOWS TROUGH OFF WEST
COAST WITH H25 JET MAX OF 100 KTS IN NORTHERN ROCKIES. UPPER LOW WAS
LOCATED OVER NORTH CENTRAL CANADA WITH PRESSURE FALLS SUPPORTIVE
OF SOUTH/SOUTHEAST JOG SUPPRESSING MAIN WESTERLIES FURTHER SOUTH
ACROSS THE NORTHERN TIER OF STATES...WITH CWA ON EDGE...AND THUS AT
GREAT RISK FOR SEVERE MCS. INTENSE HEAT IN CENTRAL PLAINS WITH
TEMPS WELL INTO THE 100S RESULTING IN INCREDIBLE INSTABILITY...PRIMING
THE PUMP FOR WHAT LOOKS TO BE VERY ACTIVE NIGHT TO OUR WEST.
CLOSER TO HOME...BOUNDARY FROM EARLY MORNING CONVECTION SHOWS UP
NICELY ON SATELLITE OVER EASTERN AND SOUTHERN WISCONSIN. FEW STORMS
HAVE DEVELOPED ON THIS FEATURE LAST FEW HOURS. SECOND BOUNDARY
SHOWS UP ESPECIALLY IN PRESSURE FIELDS FROM NEAR CEDAR RAPIDS TO THE
QUAD CITIES TO SOUTH OF CHICAGO...WITH FEW STORMS INTO
NORTHWEST INDIANA AS BOUNDARY INTERACTS WITH MID LEVEL SHORTWAVE
DIVING INTO THE GREAT LAKES.

TONIGHT...MAIN CONCERN IS MCS DEVELOPMENT AND PROPAGATION. SHORTWAVE
SHOWWS UP IN ANALYSIS OVER CENTRAL ROCKIES. THIS IN CONJUNCTION
WITH RIGHT ENTRANCE REGION OF UPPER JET MAX RESULTING IN
RAPID INCREASE IN UPWARD VERTICAL MOTION IN PLAINS...WITH CONVECTION
TO CONTINUE DEVELOPING IN WESTERN PLAINS. CONVECTION DOESN/T
HAVE LONG BEFORE IT ENCOUNTERS INTENSE HEAT AND STRONG MOISTURE FEED
AT WHICH TIME...SHOULD SEE RAPID INTENSIFICATION.
SUPERCELLS WILL GEL INTO MCS AND SHIFT EASTWARD PER FORWARD PROPAGATING
CORFIDI VECTORS. ADDITIONAL CONVECTION POSSIBLE LATER THIS EVENING
IN SOUTHEAST SD/SOUTHWEST MN/NORTHEAST NE/NORTHWEST IA WITH
LLJ INTERACTION. WITH LATER START AND FOCUS A BIT FURTHER WEST...CONCERNED
THAT THE AREA MAY NOT SEE MUCH IN WAY OF PCPN TONIGHT.
WITH COLD POOL THOUGH COULD SEE ACCELERATION IN FORWARD SPEED.
MODELS SHOW BOUNDARY ACROSS NORTHERN 1/2 DEPICTED IN THETA-E GRADIENT
AND MSLP. THUS IF CONVECTION CAN MAKE IT INTO CWA IT WILL
TRANSLATE SOUTHEAST ALONG THIS FRONTAL ZONE PUTTING NORTHERN SECTIONS
AGAIN AT RISK. NOT AS CONFIDENT THAT PCPN WILL MAKE IT INTO THE
CWA...SO BACKED OFF TO CHANCE POPS NORTHWEST WITH TOKEN 20 POP IN THE
QUAD CITIES.

AM VERY CONCERNED THAT WE MAY BE LOOKING AT MCS JUST ENTERING
WESTERN IOWA AROUND 12Z TOMORROW MORNING...WITH LITTLE IN THE WAY OF
DEBRIS OVERHEAD. THIS WOULD SPELL TROUBLE AND BE WORST CASE
SCENARIO...AS AMPLE OPPORTUNITY TO BECOMING EXTREMELY UNSTABLE
BEFORE IT WOULD ARRIVE PRIMARILY DURING THE AFTERNOON. COMPLEX WOULD
REINTENSIFY WITH POTENTIAL FOR DERECHO AFFECTING THE NORTHERN 1/2 TO
2/3RDS GIVEN THE EXTREME NATURE OF THE ENVIRONMENT WITH DAMAGING
STRAIGHT LINE WINDS OF 60 TO 80 MPH OR POSSIBLY GREATER...AND
INTENSE RAINFALL/FLASH FLOODING. ENTIRE CWA IN MODERATE RISK PER
SWODY2. OF CONCERN IS WITH IT BEING THE FOURTH OF JULY AND LOTS OF
FOLKS OUTDOORS. ANYONE OUTDOORS TOMORROW WILL WANT TO MAKE SURE THEY
WILL HAVE ACCESS TO WEATHER INFORMATION. TEMPS WILL BE A REAL
CHALLENGE...AND DEPENDANT ON TIMING OF CONVECTION.

SATURDAY NIGHT...POTENTIAL FOR SOUTHERN SECTIONS TO BE GENESIS REGION
WITH NOCTURNAL CONVECTION PER LLJ AND POSITION OF BOUNDARY.
COULD SEE MORE SEVERE INITIALLY BEFORE TRANSITIONING TO HEAVY RAIN AND
FLASH FLOOD THREAT WITH VEERING LLJ AND EAST-WEST FRONT
FAVORABLE FOR REPEATITIVE CONVECTION. HAVE MENTIONED DAMAGING WINDS
AND HEAVY RAIN IN THE SOUTHERN ZONES.

MESOSCALE SETUP WILL INFLUENCE SUNDAY...ATTIM MOST OF THE AREA COULD BE
DRY WITH MAIN FOCUS TO OUR SOUTH AND WEST ALONG TAIL END OF
FRONTAL ZONE. THIS BOUNDARY LIFTS BACK NORTH LATE SUNDAY NIGHT/MONDAY
WITH PERHAPS MORE SEVERE WX AND POTENTIAL FOR MCS.

EXTENDED (MON-THU)
UPPER TROUGH DIGS OFF WEST COAST RESULTING IN DOWNSTREAM AMPLIFICATION
OF UPPER RIDGE OVER ROCKIES...WITH NORTHWEST FLOW DOMINATING
BY MIDWEEK. SURFACE HIGH WILL SHIFT ACROSS THE GREAT LAKES WITH LLVL
FLOW USHERING IN DRIER AIR BRINGING A BREAK FROM THE HUMID
CONDITIONS. FRONTAL ZONE TO THE SOUTH BEGINS TO RETURN LATE WEEK WITH
INCREASING HUMIDITY AND CHANCE OF SHOWERS AND THUNDERSTORMS.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

05
Hazardous weather outlook, Jul 3, 2:52 PM CST, 11 hours 41 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT AND INDEPENDENCE DAY...

DANGEROUS THUNDERSTORMS WILL BE POSSIBLE INDEPENDENCE DAY.
THUNDERSTORMS ARE EXPECTED TO FORM ACROSS EASTERN SOUTH DAKOTA
TONIGHT.  THESE STORMS WILL MOVE SOUTHEAST INTO IOWA DURING THE LATE
NIGHT HOURS. IF THESE STORMS MOVE SOUTHEAST FAST ENOUGH...THEY WILL
EFFECT PORTIONS OF EASTERN IOWA BY DAYBREAK.  AFTER THE MORNING
STORMS DISSIPATE...OR IF THEY MOVE INTO THE AREA LATER IN THE
DAY...SEVERE STORMS WILL BECOME POSSIBLE BY LATE MORNING OR EARLY
AFTERNOON. A LINE OF SEVERE THUNDERSTORMS WILL RACE EAST ACROSS
AREA...GENERALLY ALONG AND NORTH OF HIGHWAY 34 DURING THE AFTERNOON.
THERE IS THE POSSIBILITY FOR VERY SEVERE THUNDERSTORMS...WITH
DESTRUCTIVE WINDS OF 60 TO 80 MPH...MAINLY ALONG AND NORTH OF
INTERSTATE 80. HOLIDAY OUTDOOR ACTIVITIES WILL BE SIGNIFICANTLY
EFFECTED BY THESE STORMS.  IN ADDITION TO THE SEVERE
THUNDERSTORMS...VERY HEAVY RAIN CAN BE EXPECTED AS THE STORMS PASS
THROUGH. URBAN AREAS MAY SEE LOCALIZED FLOODING DURING THE AFTERNOON
AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FRIDAY NIGHT. THE THREAT
OF WIND DAMAGE WILL TRANSITION TO HEAVY RAIN AND POSSIBLY LARGE
HAIL. THE AREA WITH THE GREATEST RISK OF HEAVY RAIN AND LOCALIZED
FLOODING WILL BE FOUND ALONG AND SOUTH OF INTERSTATE 80.

SUNDAY NIGHT AND MONDAY ANOTHER COLD FRONT WILL MOVE ACROSS THE
AREA...POSSIBLY BRINGING ANOTHER ROUND OF SEVERE WEATHER TO THE
AREA...THOUGH IT IS TOO SOON TO DISCERN ANY DETAILS.  THIS FRONT
WILL STALL ACROSS NORTHERN MISSOURI FOR TUESDAY AND WEDNESDAY...
BRINGING CHANCES FOR THUNDERSTORMS TO AREAS ALONG AND SOUTH OF
HIGHWAY 34 BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVER EASTERN IOWA LATE
TONIGHT...MAINLY NORTH OF HIGHWAY 30.  FRIDAY AND FRIDAY NIGHT
SPOTTER ACTIVATION IS LIKELY ACROSS ALL OF THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ERVIN

In the hours before

Local storm report, Jul 4, 12:40 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    MT AUBURN                 IA   ESTIMATED 60+ MPH TSTM
07/04/03   BENTON                         GUST REPORTED BY LOCAL
                                          LAW ENFORCEMENT.

0132 AM    VINTON                    IA   ESTIMATED 55-60 MPH TSTM
           BENTON                         GUSTS REPORTED BY SPOTTER.
                                          LARGE TREES DOWN.

0137 AM    FAIRBANK                  IA   60 MPH TSTM GUSTS
           BUCHANEN                       REPORTED BY SPOTTER.

0133 AM    LADORA                    IA   60 MPH TSTM GUSTS
07/04/03   IOWA                           REPORTED BY SPOTTER.

NICHOLS
Local storm report, Jul 4, 12:49 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 AM    MT AUBURN                 IA   ESTIMATED 75-80 MPH TSTM
07/05/03   BENTON                         GUST REPORTED BY SPOTTER.

NICHOLS

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 4, 2:33 AM CST
Where
Buchanan County, Fairbank
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.633, -92.050

4 to 5 inch branches down

Thunderstorm Wind, Buchanan

When
July 4, 2:34 AM CST
Where
Buchanan County, Independence
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.467, -91.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377551, 5377552.